Maximum of the Characteristic Polynomial of Random Unitary Matrices

Louis Pierre Arguin, David Belius, Paul Bourgade

Research output: Contribution to journalArticlepeer-review

Abstract

It was recently conjectured by Fyodorov, Hiary and Keating that the maximum of the characteristic polynomial on the unit circle of a N× N random unitary matrix sampled from the Haar measure grows like CN/ (log N) 3 / 4 for some random variable C. In this paper, we verify the leading order of this conjecture, that is, we prove that with high probability the maximum lies in the range [ N1 - ε, N1 + ε] , for arbitrarily small ε. The method is based on identifying an approximate branching random walk in the Fourier decomposition of the characteristic polynomial, and uses techniques developed to describe the extremes of branching random walks and of other log-correlated random fields. A key technical input is the asymptotic analysis of Toeplitz determinants with dimension-dependent symbols. The original argument for these asymptotics followed the general idea that the statistical mechanics of 1/f-noise random energy models is governed by a freezing transition. We also prove the conjectured freezing of the free energy for random unitary matrices.

Original languageEnglish (US)
Pages (from-to)703-751
Number of pages49
JournalCommunications In Mathematical Physics
Volume349
Issue number2
DOIs
StatePublished - Jan 1 2017

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'Maximum of the Characteristic Polynomial of Random Unitary Matrices'. Together they form a unique fingerprint.

Cite this